Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Louisville, KY

March 17, 2012Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 17, 2012, 4:04 PM CDT for Breckinridge County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 4:04 PM CDT (21:04 UTC)
Expired
Mar 17, 2012, 4:30 PM CDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 4:34 PM CDTHAIL 0.75Irvington, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS53 KLMK 172104
SVRLMK
KYC027-172130-
/O.NEW.KLMK.SV.W.0164.120317T2104Z-120317T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
404 PM CDT SAT MAR 17 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...

* UNTIL 430 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KIRK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  HARDINSBURG...
  HARNED AND LOCUST HILL...
  GARFIELD AND WOODROW...
  HENSLEY AND GRAYSVILLE...
  BASIN SPRING AND ROSETTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3794 8636 3780 8617 3763 8647 3777 8661
TIME...MOT...LOC 2104Z 232DEG 16KT 3776 8644
WIND...HAIL <50MPH 1.00IN

$$

MJ
2 follow-up statements
759 
WWUS53 KLMK 172113
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 PM CDT SAT MAR 17 2012

KYC027-172130-
/O.CON.KLMK.SV.W.0164.000000T0000Z-120317T2130Z/
BRECKINRIDGE KY-
413 PM CDT SAT MAR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN BRECKINRIDGE COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HARDINSBURG...MOVING NORTHEAST AT
20 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  HARDINSBURG...
  GARFIELD AND WOODROW...
  HENSLEY AND CLIFTON MILLS...
  BASIN SPRING AND WEBSTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.

&&

LAT...LON 3794 8636 3780 8617 3768 8644 3778 8653
TIME...MOT...LOC 2113Z 232DEG 16KT 3780 8641
WIND...HAIL <50MPH 1.00IN

$$

MJ
619 
WWUS53 KLMK 172129
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
429 PM CDT SAT MAR 17 2012

KYC027-172140-
/O.EXP.KLMK.SV.W.0164.000000T0000Z-120317T2130Z/
BRECKINRIDGE KY-
429 PM CDT SAT MAR 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRECKINRIDGE COUNTY
HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3794 8636 3780 8617 3768 8644 3778 8653
TIME...MOT...LOC 2130Z 232DEG 16KT 3785 8633

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:51 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 17, 1:51 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 PM EDT SAT MAR 17 2012

.Short Term (Tonight through Sunday Night)...
Updated at 250 PM EDT Mar 17 2012

Temperatures this afternoon have risen into the mid to upper 70s
across the region with dewpoints in the low 60s. Instability has
been on this rise as well with LAPS analysis showing LI's of -6
across the western portion of the forecast area to -4 across the
eastern portion. It is even more unstable to the west of the
forecast area where a line of showers and thunderstorms has
developed. The latest radar scans show additional isolated showers
and thunderstorms popping up across the forecast area. The main line
of storms will continue to move northeast through the afternoon and
early evening across central Kentucky and southern Indiana. If the
storms are able to become strong enough they will be capable of
producing hail and possibly some strong winds, though hail will be
the main threat. This activity should wane this evening with the
loss of daytime heating.

Another shortwave will cross the area overnight. Models do indicate
that this will spark additional showers and thunderstorms late
tonight, so will continue to mention scattered precip through
tomorrow morning. Rain chances will diminish tomorrow afternoon as
the
ridge aloft begins to amplify. Sunday night looks to be the start of
a couple of days of dry weather.

Temperatures will continue to be warm. Lows Sunday and Monday
morning will be in the upper 50s to lower 60s. Highs tomorrow will
be in the lower 80s.

.Long Term (Monday - Saturday)...
Updated at 245 PM EDT Mar 17 2012

First half of the week will have an amplified upper pattern, with a
deep trof working into the Rockies and a strong ridge extending up
through the Great Lakes. Precip will be suppressed Mon-Tue as the
ridge amplifies over the Ohio Valley. Expect near-record heat both
Monday and Tuesday.

Current records and forecast temps for Mon/Tues:

               Mon(3/19)      Tues(3/20)
               Record/Forecast:
Louisville     83(1907)/84    85(1894)/83
Lexington      79(1945)/81    81(1894)/81
Bowling Green  86(1907)/84    85(1921)/82
Frankfort      81(1948)/82    82(1921)/83

By Wednesday the trof will move into the Plains, and the upper ridge
will retreat just far enough east to open us up for afternoon
thunderstorms again, with the highest POPs west of Interstate 65.
Unseasonable warmth will persist yet another day, but clouds and
maybe precip will limit temps to the mid/upper 70s.

Thu-Fri the models begin to diverge, as a closed upper low develops
and makes its way east into the Tennessee Valley by Friday night.
ECMWF is about 12 hrs faster than the latest GFS with this system.
Whenever this happens expect widespread precip under the difluent
upper flow ahead of the closed low. However, still not enough
confidence in the timing to go with a likely POP, so will carry a
high-end chance POP both Thursday and Friday. Temps will trend quite
a bit cooler, especially once we get under the upper low, but will
still be above normal. Clouds and moist southerly flow will keep min
temps well above climo, generally in the 50s.

Upper low finally edges to our east on Saturday, allowing us to dry
out from west to east. Tapered down to just a slight chance in the
east, with temps only slightly above normal. It is worth noting that
this is still a low-confidence forecast, as closed upper lows are
not always handled well by the models, and if anything the models
are too fast.

&&

.Aviation (18Z TAF Issuance)...
Updated at 1255 PM EDT Mar 17 2012

Scattered showers are just beginning to redevelop across the region
this afternoon with more thunderstorms across western Kentucky. With
the timing of thunderstorms affecting any particular TAF site still
in question, will continue with the mention of VCSH this afternoon
in the TAFs as well as keep in a CB group. The showers and storms
from this afternoon should subside this evening with the loss of
daytime heating. However, a shortwave crossing the region overnight
is expected to spark more precipitation. This looks to mainly affect
SDF late tonight. Scattered showers and thunderstorms will be
possible again tomorrow morning. With much uncertainty in the
forecast, have tried to keep the TAFs fairly general at this point
and will amend them as needed. Winds will be out of the south to SSW
through the period and less than 10 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......EER
Long Term........RAS
Aviation.........EER
Hazardous weather outlook, Mar 17, 2:48 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT SAT MAR 17 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-182000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
348 PM EDT SAT MAR 17 2012 /248 PM CDT SAT MAR 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AS AN UPPER
LEVEL DISTURBANCE CROSSES THE REGION. HAIL AND HEAVY RAIN WILL BE
THE MAIN THREATS FROM THE STORMS...THOUGH STRONG WINDS WILL BE
POSSIBLE AS WELL. ALL THUNDERSTORMS PRODUCE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. ALL THUNDERSTORMS
PRODUCE LIGHTNING AND BRIEF HEAVY RAINFALL.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY
AS AN UPPER-LEVEL LOW PRESSURE SYSTEM MOVES INTO THE TENNESSEE
VALLEY. THE CHANCES AND TIMING OF ANY STRONG TO SEVERE STORMS WILL
DEPEND ON THE STRENGTH AND TRACK OF THE UPPER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR
FLOODING THROUGH SUNDAY.

EER/RAS

In the hours before

Special weather statement, Mar 17, 3:39 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT SAT MAR 17 2012

KYZ024-027-028-172130-
BRECKINRIDGE-GRAYSON-HARDIN-
339 PM CDT SAT MAR 17 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF LEITCHFIELD...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARDINSBURG...
  VANZANT...
  HICKORY CORNER AND DEMPSTER...
  CONCORD...
  FALLING BRANCH AND CANNONS POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3756 8663 3755 8660 3754 8661 3755 8658
      3756 8658 3759 8662 3763 8664 3796 8637
      3771 8603 3743 8651 3755 8665
TIME...MOT...LOC 2039Z 228DEG 12KT 3755 8656

MJ
Local storm report, Mar 17, 3:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             MCDANIELS               37.60N  86.43W
03/17/2012  M0.75 INCH       BRECKINRIDGE       KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200453

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:39 PM CDTSpecial Weather StatementLMKBreckinridge51 min
Mar 17, 4:25 PM CDTSpecial Weather StatementLMKGrayson35 min
Mar 17, 4:26 PM CDTSpecial Weather StatementLMKMeade49 min
Mar 17, 4:37 PM CDTSpecial Weather StatementLMKBarren23 min
Mar 17, 4:41 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade34 min
Mar 17, 5:06 PM CDTSpecial Weather StatementLMKLogan24 min
Mar 17, 5:25 PM CDTSpecial Weather StatementLMKButler35 min
Mar 17, 5:32 PM CDTSpecial Weather StatementLMKMetcalfe28 min
Mar 17, 5:36 PM CDTSpecial Weather StatementLMKWarren24 min
Mar 17, 6:03 PM CDTSpecial Weather StatementLMKJefferson42 min
Mar 17, 6:21 PM CDTSpecial Weather StatementLMKGrayson39 min
Mar 17, 6:28 PM CDTSpecial Weather StatementLMKBreckinridge47 min
Mar 17, 6:30 PM CDTSpecial Weather StatementLMKOldham45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.